Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Junction, CO
NWS Grand Junction, CO issued this special weather statement at Aug 26, 2021, 6:21 PM MDT for Grand County, Utah. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2021, 6:21 PM MDT (00:21 UTC)
- Expired
- Aug 26, 2021, 6:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Grand Junction, CO
- Hail
- 0.50 in
- Wind
- 55
County Grand County, UT
The radar
The Grand Junction radar (KGJX), 119 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 2782 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
158
WWUS85 KGJT 270021
SPSGJT
Special Weather Statement
National Weather Service Grand Junction CO
621 PM MDT Thu Aug 26 2021
UTZ027-270045-
Arches/Grand Flat UT-
621 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of southeastern Grand
County through 645 PM MDT...
At 621 PM MDT, Doppler radar was tracking strong thunderstorms 13
miles northwest of Moab, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Castle Valley, Arches National Park and Cisco.
This includes the following highways...
Interstate 70 in Utah between mile markers 200 and 211.
U.S. Highway 191 in Utah between mile markers 129 and 147.
Utah 128 between mile markers 7 and 44.
Utah 279 near mile marker 15.
Utah 313 near mile marker 7, and between mile markers 16 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3854 10979 3884 10977 3908 10910 3873 10917
TIME...MOT...LOC 0021Z 258DEG 29KT 3875 10965
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
$$
TGRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Aug 26, 5:43 PM MDT, 38 minutes earlier.
Area forecast discussion, Aug 26, 5:43 PM MDT, 38 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
543 PM MDT Thu Aug 26 2021
.SHORT TERM...(Tonight through Friday night)
Issued at 159 PM MDT Thu Aug 26 2021
Scattered showers and thunderstorms have developed as expected
across the region today with the second round of convection
already developing to our west with the latest scans. Storm motion
has been quick as the trough lifts overhead with activity trekking
across at 40+ mph. Wind gusts have generally been in the 30 to 40
mph range though there have been isolated gusts over 50 mph.
Lightning has also been frequent with storms. Given the quick
storm motion and dry lower levels, rainfall hasn't been as big of
a concern thus far with activity generally producing a few
hundredths of an inch before departing a location. We will
continue to remain vigilant over our susceptible burn scars
through the evening as the atmosphere gradually saturates. The
aforementioned second cluster of convection will pass across into
the evening hours before diminishing overnight. Clouds will
diminish into the morning hours as drier air infiltrates the
region. Low temperatures tonight will trend a few degrees cooler
in the wake of the trough and in response to clearing skies.
A secondary shortwave within the parent upper level trough will
progress across the Northern Rockies on Friday. The southwest
gradient will tighten aloft over the northern tier of the forecast
area with breezy conditions developing in the afternoon.
Conditions will dry out with surface dewpoints running 10 to 15
degrees below today's readings. As a result of the drier and
breezier conditions, issued a Fire Weather Watch for portions of
northwest Colorado for Friday afternoon and evening. The remainder
of the forecast area will stay dry, though residual moisture
paired with daytime heating and orographic lift will lead to
isolated showers and thunderstorms over primarily the San Juan
Mountains tomorrow afternoon. Temperatures will continue to run
above normal both during the day and at night.
.LONG TERM...(Saturday through Thursday)
Issued at 159 PM MDT Thu Aug 26 2021
A trough of low pressure is expected to move through the northern
Rockies on Saturday, placing eastern Utah and western Colorado under
mainly zonal flow. The base of the trough looks to swing across far
northeast Utah and northwest Colorado, tightening the pressure
gradient a bit and leading to potentially elevated critical fire
weather conditions. At the same time, the cold front associated with
this upper level trough is forecast to stretch from Minnesota to
eastern Arizona, and clip the southeastern portion of the CWA. As
such, the central and southern Divide mountains, and the San Juans,
will see the potential for some showers and storms on Saturday
afternoon. The trough moves off to the east by Sunday, relaxing the
pressure gradient and keeping drier air around for areas north of
the San Juans. Better moisture is expected to hang around in the
Four Corners region and along the southern San Juans, leading to
another day of afternoon showers and storms firing off the higher
terrain. Temperatures are expected to run a few degrees above normal
through this period.
Things get a bit more interesting for the upcoming workweek. While
Monday and Tuesday are expected to be much the same as Saturday
and Sunday, with above average temperatures and sunny skies for
most of eastern Utah and western Colorado, two tropical systems
start to influence the overall pattern, and a deep trough begins
to form along the Pacific Northwest coast. As the tropical system
in the Gulf of Mexico moves inland up the Mississippi and Ohio
River valleys, a shortwave ridge of high pressure develops over
the middle of the country. A trough to the west and a ridge to the
east of the CWA is a classic monsoonal pattern, which would be
worth watching in and of itself, but what makes this pattern more
interesting is the second tropical system mentioned above. This
system is forecast to move up the Baja Peninsula and could give a
boost of tropical moisture to the monsoonal flow. Ensembles are in
pretty good agreement up to Wednesday on the overall development
of the pattern, though discrepancies do crop up at the end of the
long term period. However, overall the models do seem to be in
good agreement at this point that moisture will begin pushing into
eastern Utah and western Colorado by Wednesday afternoon, with
PWAT values forecast to be around an inch. So, for the weekend and
into early next week, things will be generally quiet with above
average temperatures, but from mid-week onward, conditions get
more unsettled and temperatures cool off in response. Plenty of
time yet to work out the details of this pattern and increase
confidence on the forecast for next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 539 PM MDT Thu Aug 26 2021
Showers and thunderstorms have fired across eastern Utah and
northwest Colorado bringing some brief, heavy rain and gusty
winds. This convection will continue to 03Z before stratifying
out. TAF sites that may see VCTS or -TSRA on station include KGJT,
KHDN, KRIL, KEGE, KASE, and KCNY. Once convection dies down, skies
will begin to clear and only expect few to scattered skies for the
remainder of the night and into tomorrow. Some gusty winds are
possible in the afternoon with gusts up to 20 to 25 mph possible.
&&
.FIRE WEATHER...
Issued at 159 PM MDT Thu Aug 26 2021
A weak disturbance will move across the northern Rockies on Friday
which will increase the southwest gradient and may bring critical
fire weather conditions across the northern zones through early
evening. Went ahead and issued a Fire Weather Watch for Fire Zone
200 where fuels are critical and the strongest gusts are forecast
to occur. However, humidities are still borderline in the wake of
today's system so confidence was not high enough to opt for a
warning at this time. Localized critical fire weather conditions
are possible across the north again on Saturday before the
gradient aloft weakens on Sunday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Friday afternoon through Friday evening
for COZ200.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...BGB
AVIATION...TGR
FIRE WEATHER...MMSHazardous weather outlook, Aug 26, 4:01 AM MDT, 14 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 401 AM MDT Thu Aug 26 2021 COZ001>014-017>023-UTZ022>025-027>029-271015- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 401 AM MDT Thu Aug 26 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Scattered showers and storms are expected today. They will be capable of producing strong wind and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Critical fire weather conditions could return to northwest Colorado on Friday. Models are hinting at a potential northward return of moisture by next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 26, 5:54 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
554 PM MDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 6 NW LA SAL JCT 38.38N 109.45W
08/26/2021 M0.50 INCH SAN JUAN UT TRAINED SPOTTER
STRONG WEST WINDS.
&&Local storm report, Aug 26, 5:57 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
557 PM MDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN 6 NW LA SAL JCT 38.38N 109.45W
08/26/2021 M0.54 INCH SAN JUAN UT TRAINED SPOTTER
MEASURED 0.54 INCHES WITHIN 20 MINUTES.
&&Special weather statement, Aug 26, 5:58 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
558 PM MDT Thu Aug 26 2021
COZ020-UTZ028-270045-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
558 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of southwestern
Montrose and northeastern San Juan Counties through 645 PM MDT...
At 558 PM MDT, Doppler radar was tracking a strong thunderstorm near
La Sal, moving east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
La Sal, Bedrock and Paradox.
This includes the following highways...
Colorado 90 between mile markers 1 and 16.
Colorado 141 between mile markers 85 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3833 10936 3843 10938 3850 10930 3849 10881
3819 10889
TIME...MOT...LOC 2358Z 281DEG 27KT 3838 10923
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MSLocal storm report, Aug 26, 6:00 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 PM MDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 2 ESE CRAIG 40.50N 107.52W
08/26/2021 M45 MPH MOFFAT CO ASOS
ASOS STATION KCAG CRAIG-MOFFAT COUNTY
AIRPORT.
&&Local storm report, Aug 26, 6:01 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
601 PM MDT THU AUG 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND GST 3 ESE HAYDEN 40.47N 107.22W
08/26/2021 M53 MPH ROUTT CO AWOS
AWOS STATION KHDN YAMPA VALLEY AIRPORT.
&&Special weather statement, Aug 26, 6:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
621 PM MDT Thu Aug 26 2021
UTZ027-270045-
Arches/Grand Flat UT-
621 PM MDT Thu Aug 26 2021
...A strong thunderstorm will impact portions of southeastern Grand
County through 645 PM MDT...
At 621 PM MDT, Doppler radar was tracking strong thunderstorms 13
miles northwest of Moab, moving east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Castle Valley, Arches National Park and Cisco.
This includes the following highways...
Interstate 70 in Utah between mile markers 200 and 211.
U.S. Highway 191 in Utah between mile markers 129 and 147.
Utah 128 between mile markers 7 and 44.
Utah 279 near mile marker 15.
Utah 313 near mile marker 7, and between mile markers 16 and 22.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3854 10979 3884 10977 3908 10910 3873 10917
TIME...MOT...LOC 0021Z 258DEG 29KT 3875 10965
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
TGRThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 6:25 PM MDT | Special Weather Statement | GJT | Moffat | 35 min |
| Aug 26, 6:54 PM MDT | Special Weather Statement | GJT | Rio Blanco | 36 min |
| Aug 26, 7:08 PM MDT | Special Weather Statement | GJT | Routt | 37 min |
| Aug 26, 7:47 PM MDT | Special Weather Statement | GJT | Routt | 28 min |
| Aug 26, 8:23 PM MDT | Special Weather Statement | GJT | Routt | 37 min |
| Aug 27, 1:58 AM MDT | Red Flag Warning | GJT | Moffat | 18 hr |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.